Psychopharmacology adverse effects: practice question

A Psychiatry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Psychiatry · Psychopharmacology adverse effects

Sample item

A man with schizophrenia has his haloperidol dose increased. Three days later he is confused with a temperature of 39.5 C, lead-pipe rigidity, labile blood pressure, tachycardia and a markedly raised creatine kinase. What is the first step in management?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Stop the antipsychotic and give supportive care

This is neuroleptic malignant syndrome, an idiosyncratic reaction to dopamine antagonists with fever, rigidity, autonomic instability and raised CK. The causative drug must be stopped immediately and intensive supportive care started. Bromocriptine or dantrolene may be added in severe cases.

Option by option

  • A. Increase the haloperidol dose for agitation

    Increasing the dose would worsen dopamine blockade and the syndrome.

  • B. Start an SSRI

    An SSRI does not treat this syndrome and can add serotonergic toxicity.

  • C. Stop the antipsychotic and give supportive care (correct)

    Correct. Withdrawing the dopamine blocker and supporting the patient is the cornerstone of treatment.

  • D. Give an anticholinergic such as benztropine alone

    An anticholinergic alone does not treat the hypermetabolic state and may worsen heat loss through reduced sweating.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Psychiatry questions

Questions about this Psychiatry question

What is the answer to this Psychiatry question?

The best answer is C, Stop the antipsychotic and give supportive care. This is neuroleptic malignant syndrome, an idiosyncratic reaction to dopamine antagonists with fever, rigidity, autonomic instability and raised CK.

Why is "Increase the haloperidol dose for agitation" not the answer?

Increasing the dose would worsen dopamine blockade and the syndrome.

Why is "Start an SSRI" not the answer?

An SSRI does not treat this syndrome and can add serotonergic toxicity.

Why is "Give an anticholinergic such as benztropine alone" not the answer?

An anticholinergic alone does not treat the hypermetabolic state and may worsen heat loss through reduced sweating.

What concept does this question test?

It tests Psychopharmacology adverse effects in Psychiatry. The causative drug must be stopped immediately and intensive supportive care started. Bromocriptine or dantrolene may be added in severe cases.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Psychopharmacology adverse effects?

Learn each diagnosis by its core features and its first-line treatment. Then use the flashcards and the other Psychiatry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.